Alert archive / New Mexico / High Wind Warnings in 2024

High Wind Warning 13, NWS Albuquerque, NM

April 1, 2024Chaves County, New Mexico

NWS Albuquerque, NM issued this high wind warning at Apr 1, 2024, 7:51 AM MDT for Chaves County, New Mexico. It took effect at Apr 1, 2024, 11:00 AM MDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2024, 7:51 AM MDT (13:51 UTC)
In effect from
Apr 1, 2024, 11:00 AM MDT
Expired
Apr 1, 2024, 8:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 157 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 5:31 PM MDTNON-TSTM WND GST 613 W Midway, NMASOS station KROW Roswell Air Center.
Apr 1, 5:49 PM MDTDUST STORM6 Ese Roswell Correctio, NMDust storm producing a brown out at MM88 along U.S. Highway 285 west of Hagerman.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.9 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS75 KABQ 011351
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
751 AM MDT Mon Apr 1 2024

NMZ238-240-020200-
/O.UPG.KABQ.WI.Y.0019.240401T1700Z-240402T0200Z/
/O.NEW.KABQ.HW.W.0013.240401T1700Z-240402T0200Z/
Chaves County Plains-Southwest Chaves County-
751 AM MDT Mon Apr 1 2024

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT 
THIS EVENING...

* WHAT...Southwest to west winds 30 to 40 mph with gusts up to 60 
  mph expected.

* WHERE...Chaves County Plains and Southwest Chaves County.

* WHEN...From 11 AM this morning to 8 PM MDT this evening.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust will reduce visibility. 
  Areas near construction sites and recently plowed fields will be 
  especially susceptible to blowing dust and very low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

11
1 follow-up statement
490 
WWUS75 KABQ 020148
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
748 PM MDT Mon Apr 1 2024

NMZ238-240-020300-
/O.EXP.KABQ.HW.W.0013.000000T0000Z-240402T0200Z/
Chaves County Plains-Southwest Chaves County-
748 PM MDT Mon Apr 1 2024

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Although a few gusts may persist, winds will continue to decrease 
through the evening, therefore the High Wind Warning will be allowed 
to expire.

$$

Guyer

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Apr 1, 5:54 AM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 1, 5:54 AM MDT, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
554 AM MDT Mon Apr 1 2024

...New AVIATION...

.SYNOPSIS...
Issued at 250 AM MDT Mon Apr 1 2024

April begins on a cooler and wetter note for northern, western,
and central areas behind a strong front with dry and windy
conditions across east central and southeast New Mexico.
Accumulating snow will be limited to the western and northern
mountains and Raton Pass area. Showers will taper off Monday night
for most lingering longest across northeast NM. Some showers
still be possible across central and southwest areas during the day
Tuesday. Warmer and dry conditions return Wednesday and Thursday.
Strong winds ramp up Friday ahead of the next storm system with
critical fire weather conditions across the Rio Grande Valley and
eastern plains. A sharp cooldown arrives, especially across
western and central areas, Saturday with some snow showers across
north central and western areas and dry and very windy conditions
across the middle Rio Grande Valley and eastern New Mexico.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 250 AM MDT Mon Apr 1 2024

Upper level disturbance responsible for the previous days' unsettled
weather is becoming increasingly disorganized as it migrates inland.
Evidence of the original closed low circulation tracking across the
northern Baja is still evident on visible satellite, while a second
center moves across the Great Basin. A two-tiered frontal assault
will commence today as the Pacific portion charges eastward beyond
the central mts, while a backdoor front descends into the eastern
plains this evening into tonight. At the base of the system, a stout
jet max will cruise across portions of the southeastern plains
today, bringing strong southwesterly and westerly wind gusts in the
afternoon. With ample mixing heights and clearing across Chaves Co,
wind speeds will likely reach advisory criteria with some
uncertainty that they may also have enough gumption to reach warning
criteria. Given guidance continues to point to the lesser speeds,
did opt to add a Wind Advisory for the Chaves Co plains for the
afternoon. Should the stronger winds track further northward, an
upgrade may be required in the morning update. As the system treks
eastward, rain and snow showers will expand in coverage and
intensity. Precipitation will fill in across the middle and lower
RGV this morning and may bring a brief bout of snowfall to the ABQ
metro in and around the morning commute. Potential for thunder will
exist in the afternoon as instability increases, particularly across
the western and northern high terrain. Temperatures will be
dramatically cooler today than yesterday, with most locales seeing
reduction in afternoon highs of around 15F to 20F.

The low reorganizes over northeastern NM Monday evening amongst
ample moisture, providing invigorated forcing to shower activity. As
winds across the eastern plains shift northerly during this
timeframe, an area of enhanced sfc convergence will lead to robust
snowfall across the Sangre de Cristo Mts and the Johnson/Bartlett
Mesas (including Raton Pass). Did maintain the previously issued
winter weather highlights with no changes. The low ejects into the
Great Plains Monday night, with precipitation tracking with the
frontal boundary down the eastern plains. Lingering showers will
favor the high terrain on Tuesday but elsewhere will see drying
conditions amongst well below normal temperatures.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 250 AM MDT Mon Apr 1 2024

Any shower activity across central and southwestern areas from an
positively tiled trailing trough dissipates around sunset due to the
loss of daytime heating with clear skies overnight. The trough
feature becomes a weekly defined low over northern Mexico near the
Big Bend Wednesday. However, upper level riding over the Great Basin
and intermountain West will be the more prominent feature resulting
in clear skies, warmer temperatures by around 10 to 15 degrees
compared to Tuesday, and light winds. The warmup continues Thursday
with temperatures slightly above normal for early April as the ridge
axis moves east into the High Plains in response to the next Pacific
upper low moving into the Pacific coast. Light southerly breezes are
expected areawide due to weak surface lee troughing across the high
plains.

South winds really strengthen areawide on Friday as the upper level
ridge continues exiting east over the Great Plains as the
aforementioned deep upper level low moves over the Great Basin.
Guidance is already indicating close to or achieving Wind Advisory
criteria for western NM and the northeast and far northeast
highlands due to deep mixing tapping into 45 to 55 kt winds at 500-
700 mb. These winds could increase as we get closer if trends
continues. The middle RGV including Albuquerque and Socorro could
see Wind Advisory criteria due to the south winds funneling up the
valley. Critical fire weather looks to occur across the middle RGV
and eastern NM due to winds and relative humidity values below 15%
(see more details in fire weather discussion). Temperatures cool a
little across western NM due to lower upper level heights. The
Pacific front and precipitation associated with the eastward moving
upper low looks to enter western and north central NM Friday night
into Saturday morning as the base of the upper low centered across
the Idaho Nevada and Utah borders slides through the state. A sharp
cooldown will follow this front, especially across western and parts
of central NM. 700 mb temperatures nosedive from 3 to 5 deg C ahead
of the front to -6 to -10 deg C behind it. This means that any
precipitation across north central and western NM will quickly
transition to snow come Saturday morning. High temperatures on
Saturday across western and central NM based on this package will be
15 to 20 degrees colder compared to Friday. Areas along and east of
the central mountain chain look to be dryslotted behind the Pacific
front Saturday due to the downslope west flow. West winds behind the
Pacific front will be very strong due to 50 to 70 kt 500-700 mb
winds at the base of the low and a developing 993 mb lee surface low
over southeast Colorado. A widespread area of Wind Advisory criteria
winds is already depicted across the central mountain chain and
eastern NM. High wind gusts are not out of the question Saturday
afternoon. With this, areas of blowing dust could be possible along
with critical fire weather conditions due to the winds combining
with the below normal soil moisture. West winds should slowly taper
off after sunset. High temperatures moderate a couple of degree on
Sunday under mostly sunny skies as the low exits into the central
Great Plains and shortwave ridging moves overhead. Winds will still
be breezy to locally winds along and east of the central mountain
chain due to brisk upper level northwest flow. The break is brief
however as another upper low dives southeast into the desert
southwest early next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 543 AM MDT Mon Apr 1 2024

Unsettled weather will create MVFR/IFR cigs/vsbys throughout the
TAF period as the fropa continues across nrn and centrl NM. Shwrs
are currently pushing into the central valleys with reductions to
cigs/vsbys in and around KABQ and KAEG are expected to persist
through the morning hours. RA may transition over to SN with
ceilings lowering below alternate criteria at KABQ thru 01/16Z.
The fropa will advance ewd to ern NM during the aftn with a
resulting wly wind shift. Gusty winds may create areas of BLDU
across the sern plains, especially in and around KROW aft 01/20Z.
A backdoor front will dive down the ern plains in the late aftn
through the overnight allowing for coverage of shwrs and nly winds
to expand across nern NM and the east centrl plains, including
KLVS and KTCC, through the end of the TAF period.

&&

.FIRE WEATHER...
Issued at 250 AM MDT Mon Apr 1 2024

Unsettled weather will continue to limit critical fire weather
conditions through Tuesday. Minimum relative humidity will see a
generous uptick today, with most areas see improvement of 20 to 40
percent. Winds will continue to be breezy to locally windy across
portions of central New Mexico, relaxing significantly across
northern New Mexico. A warming and drying trend will take hold
Wednesday and Thursday, with widespread elevated fire weather
conditions possible Thursday as minimum RH falls into the teens and
low double digits. The potential for widespread critical fire
weather conditions returns Friday as another upper level disturbance
makes its approach. Strong south winds will dominate in the
afternoon amongst humidity in the low double digits most areas.
Unfavorable conditions will persist on Saturday with winds turning
more westerly and continued low humidity in the teens. The strongest
winds are anticipated to favor western zones on Friday, while
Saturday will see the strongest winds in eastern New Mexico. Winds
will relax on Sunday but even drier conditions are expected across
eastern New Mexico and the Rio Grande Valley with single digit
relative humidity possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  54  30  61  31 /  30  10   0   0
Dulce...........................  48  23  57  23 /  60  30   0   0
Cuba............................  46  26  54  28 /  70  30  10   0
Gallup..........................  46  23  56  24 /  70  20   5   0
El Morro........................  39  26  49  26 /  80  40  10   0
Grants..........................  45  25  54  25 /  70  20  10   0
Quemado.........................  41  26  49  26 /  70  10  20   0
Magdalena.......................  45  30  50  33 /  90   5  20   5
Datil...........................  41  26  47  27 /  70  10  20   5
Reserve.........................  48  24  55  26 /  60  10  20   0
Glenwood........................  50  32  59  36 /  70  10  30   5
Chama...........................  43  20  51  23 /  70  50   5   0
Los Alamos......................  43  31  50  32 /  80  40  20   0
Pecos...........................  47  28  49  28 /  60  50  30   0
Cerro/Questa....................  44  27  45  29 /  70  80   5   0
Red River.......................  42  18  43  20 /  80  90  10   0
Angel Fire......................  40  15  42  17 /  70  80  10   0
Taos............................  47  22  51  22 /  60  70   5   0
Mora............................  47  24  48  25 /  60  70  10   0
Espanola........................  50  31  58  29 /  60  50  10   0
Santa Fe........................  45  30  50  31 /  70  60  20   0
Santa Fe Airport................  48  30  55  30 /  60  40  20   0
Albuquerque Foothills...........  50  37  57  38 /  80  20  20   0
Albuquerque Heights.............  51  36  58  37 /  80  20  20   0
Albuquerque Valley..............  54  35  60  35 /  80  10  10   0
Albuquerque West Mesa...........  52  36  59  36 /  70  10  10   0
Belen...........................  55  34  59  32 /  80  10  10   5
Bernalillo......................  52  36  58  36 /  70  20  10   0
Bosque Farms....................  54  33  60  33 /  80  10  10   0
Corrales........................  53  35  59  35 /  70  20  10   0
Los Lunas.......................  54  33  60  33 /  80  10  10   0
Placitas........................  47  34  54  35 /  70  30  20   0
Rio Rancho......................  52  36  58  35 /  70  20  10   0
Socorro.........................  57  36  58  37 /  90   5  10   5
Sandia Park/Cedar Crest.........  43  31  49  33 /  80  30  20   0
Tijeras.........................  45  32  52  34 /  80  30  30   5
Edgewood........................  45  30  51  30 /  80  30  20   0
Moriarty/Estancia...............  48  28  54  25 /  70  30  20   0
Clines Corners..................  45  27  49  28 /  60  40  20   0
Mountainair.....................  44  29  50  30 /  90  20  20   5
Gran Quivira....................  46  28  50  30 /  90  20  30   5
Carrizozo.......................  51  33  54  35 /  90  10  30   5
Ruidoso.........................  44  28  46  31 /  90  20  40   5
Capulin.........................  51  25  45  25 /  80  80   5   0
Raton...........................  54  27  51  24 /  70  90   5   0
Springer........................  55  29  53  24 /  60  80   5   0
Las Vegas.......................  49  27  49  28 /  30  60  10   0
Clayton.........................  61  31  54  32 /  80  90   5   0
Roy.............................  55  31  52  29 /  50  80  10   0
Conchas.........................  62  37  59  32 /  40  70  10   0
Santa Rosa......................  56  35  56  31 /  40  50  10   0
Tucumcari.......................  64  34  57  31 /  50  60  10   0
Clovis..........................  67  36  57  33 /  50  20  10   0
Portales........................  70  35  58  31 /  50  20  10   0
Fort Sumner.....................  62  36  59  31 /  60  30  10   0
Roswell.........................  69  41  64  36 /  30   5   5   0
Picacho.........................  59  35  56  34 /  40   5  10   0
Elk.............................  55  32  53  32 /  50   5  30   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MDT tonight for NMZ206-
208-210-211.

Winter Storm Warning until midnight MDT tonight for NMZ213>215.

Winter Storm Warning from noon today to 3 AM MDT Tuesday for
NMZ227.

Wind Advisory from 11 AM this morning to 8 PM MDT this evening
for NMZ238-240.

&&

SHORT TERM...12
LONG TERM....71
AVIATION...12

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:41 PM MDTDust Storm AdvisoryABQChaves2 hr
Apr 1, 1:39 PM MDTDust Storm AdvisoryABQChaves, Roosevelt111 min
Apr 1, 5:42 PM MDTDust Storm WarningABQChaves63 min

Nearby

High Wind Warnings in New Mexico, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.